Minnesota, 2006

Damaging Winds in Minnesota, June 30, 2006

June 30, 2006 · NWS ABR · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 2:20 PM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 2:20 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT FRI JUN 30 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FOCUS FOR THE SHORT TERM WILL BE ON THUNDERSTORM CHANCE TONIGHT.
CURRENTLY THERE IS AN UPPER LEVEL WAVE THAT HAS PUSHED OUT OF THE
NORTHERN ROCKIES AND INTO NE MT/NW ND/SRN SASK. THIS WAVE IS
EXPECTED TO PUSH EAST ALONG THE US/CAN BORDER THROUGH TONIGHT. SFC
LOW PRESSURE ASSOCIATED WITH THE UPPER WAVE IS CURRENTLY STRETCHING
FROM SRN MANITOBA SOUTHWARD THROUGH THE CENTRAL DAKOTAS AND INTO WRN
NEBRASKA. HAVE A FAIRLY DEFINED DRY LINE TO THE WEST OF
ABERDEEN...INDICATED BY A DEWPOINT AT KABR OF 71F AND AT KMBG OF
51F. THE ASSOCIATED COLD FRONT IS TO THE WEST OF THAT STRETCHING
ACROSS CENTRAL SD INTO NW SD. THESE TWO BOUNDARIES ARE EXPECTED TO
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND
EVENING. 18Z SOUNDING FROM KBIS...INDICATING GOOD INSTABILITY BUT
LIMITED MOISTURE. HOWEVER WITH DEWPOINTS IN THE UPPER 60S AND LOWER
70S ACROSS MUCH OF THE KABR CWA...SHOULD HAVE SUFFICIENT MOISTURE
FOR TS DEVELOPMENT. SHEAR PROFILES CONTINUE TO LOOK WEAK...WITH SOME
SPEED SHEAR BUT LITTLE DIRECTIONAL SHEAR. THEREFORE EXPECT MOSTLY
LARGE HAIL OR DAMAGING WIND THREAT WITH ANY SEVERE ACTIVITY. EXPECT
THIS EVENING TO BE THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE
CWA...AS THE DRY LINE AND ENSUING COLD FRONT SLIDE THROUGH THE AREA.
COULD SEE SOME LINGERING ACTIVITY INTO LATE TONIGHT...WITH PASSAGE
OF THE UPPER WAVE. OTHERWISE WILL SEE COOLER TEMPS FOR
SATURDAY...WITH ANOTHER SLIGHT CHANCE FOR -TSRA LATE SATURDAY NIGHT
AND AGAIN SUNDAY NIGHT AS WEAK SHORTWAVES TRAVEL THROUGH THE REGION
IN NORTHWEST FLOW ALOFT. KEPT TEMPERATURE FORECAST SIMILAR TO THE
PREVIOUS PACKAGE...WITH HIGHS IN THE 80S TO AROUND 90 AND MIN TEMPS
IN THE 50S AND 60S.

.LONG TERM...TUESDAY THROUGH FRIDAY
TEMPERATURES ARE THE MAIN FORECAST CHALLENGE FOR THE EXTENDED
PACKAGE THIS AFTERNOON.

MODELS SEEM CONSISTENT ON WARM AND DRY EXTENDED FORECAST. BUILDING
5H RIDGE EAST OF CWA SLIDES THROUGH THE CENTRAL PLAINS BY 12Z
FRIDAY. 85H AND 7H LAYERS ALL POINT TOWARD SLOW BUT STEADY WARMUP
HEADING INTO NEXT WEEKEND. THERE ARE SOME MINOR IMPULSES THAT
TRAVERSE THE RIDGE MID WEEK...DROPPING THROUGH CWA IN NW FLOW.
HOWEVER WITH BROAD SFC HIGH PRESSURE TAKING UP RESIDENCE ACROSS THE
IA/MO AREA...VERY DIFFICULT TO ADVECT ANY DECENT MOISTURE THIS FAR
NORTH...SO DRY FCST STILL SEEMS REASONABLE. TEMPERATURES WILL START
OFF SLIGHTLY BELOW SEASONABLE NORMS...WARMING TO SLIGHTLY ABOVE
SEASONABLE NORMS BY END OF EXTENDED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/HINTZ
Hazardous weather outlook, Jun 30, 3:43 AM CST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT FRI JUN 30 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
443 AM CDT FRI JUN 30 2006 /343 AM MDT FRI JUN 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THROUGH THE EVENING
HOURS ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST
CENTRAL MINNESOTA. SOME STORMS ARE LIKELY TO BECOME SEVERE WITH
LARGE HAIL AND HIGH WINDS BEING THE MAIN THREATS. A COUPLE OF
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY EVENING. SMALL
HAIL AND LIGHTNING WOULD BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS EXTREME WEST CENTRAL
MINNESOTA.

TT

In the hours before

Local storm report, Jun 30, 5:47 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 NW MILLER             44.58N 99.07W
06/30/2006  E0.88 INCH       HAND               SD   LAW ENFORCEMENT

&&

PARKIN
Local storm report, Jun 30, 6:12 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 N REE HEIGHTS         44.60N 99.20W
06/30/2006  E1.50 INCH       HAND               SD   PUBLIC

&&

PARKIN
Local storm report, Jun 30, 6:57 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 NW FORT THOMPSON      44.10N 99.48W
06/30/2006  E0.75 INCH       BUFFALO            SD   PUBLIC

&&

PARKIN

The radar

The Aberdeen radar (KABR), 152 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
June 30, 10:30 PM CST
Where
Traverse County, 9 mi NNW of Wheaton
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.917, -96.567

Large branches were downed by high winds.

Thunderstorm Wind, Traverse

When
June 30, 10:30 PM CST
Where
Traverse County, 10 mi N of Wheaton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.950, -96.500

Large branches were downed by high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518643, 5518644.